Alert archive / Oregon / Special Marine Warnings in 2021
Special Marine Warning 2, NWS Medford, OR
NWS Medford, OR issued this special marine warning at Feb 19, 2021, 7:01 PM PST. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2021, 7:01 PM PST (03:01 UTC)
- Expired
- Feb 19, 2021, 7:45 PM PST
- In force
- 44 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Medford radar (KMAX), 140 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WHUS56 KMFR 200301
SMWMFR
PZZ356-376-200345-
/O.NEW.KMFR.MA.W.0002.210220T0301Z-210220T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Medford OR
701 PM PST Fri Feb 19 2021
The National Weather Service in Medford has issued a
* Special Marine Warning for...
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10
nm...
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 30 nm...
* Until 745 PM PST.
* At 657 PM PST, strong thunderstorms were located along a line
extending from near Cape Blanco to 9 nm west of Gold Beach to 28
nm northwest of Pt. St. George, moving northeast at 35 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Within 30 nm of Point St. George and Gold Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Occasional lightning is occurring with these storms. If caught on
the open water stay below deck if possible, keep away from
ungrounded metal objects.
&&
LAT...LON 4283 12482 4283 12445 4275 12440 4249 12432
4233 12433 4214 12426 4209 12421 4200 12418
4200 12421 4188 12421 4183 12422 4178 12426
4178 12496
TIME...MOT...LOC 0257Z 230DEG 36KT 4290 12465 4247 12462 4200 12481
HAIL...0.00IN
WIND...40KTS
$$
MNF1 follow-up statement
341
FZUS76 KMFR 200336
MWSMFR
Marine Weather Statement
National Weather Service Medford OR
736 PM PST Fri Feb 19 2021
PZZ356-376-200345-
/O.EXP.KMFR.MA.W.0002.000000T0000Z-210220T0345Z/
736 PM PST Fri Feb 19 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 745 PM PST...
The affected areas were...
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm...
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm...
The thunderstorms will be out of the area and will no longer pose a
significant threat to boaters.
LAT...LON 4283 12482 4283 12445 4275 12440 4249 12432
4233 12433 4214 12426 4209 12421 4200 12418
4200 12421 4188 12421 4183 12422 4178 12426
4178 12496
TIME...MOT...LOC 0335Z 230DEG 36KT 4314 12426 4271 12423 4224 12443
$$
MNFWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this special marine warning went out at Feb 19, 3:19 PM PST, 3 hours 42 minutes earlier.
Area forecast discussion, Feb 19, 3:19 PM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
319 PM PST Fri Feb 19 2021
.SHORT TERM...This afternoon through Monday Morning...
Showers continue this afternoon with a somewhat organized area of
them extending from the Trinity Alps northeastward onto the east
side. Based on the latest radar returns, expect that some of these
showers were likely producing small hail or graupel across
eastern Siskiyou County around 3 PM PST. A second area of
enhanced shower activity is pushing onto the Curry County coast,
as well. Snow levels this afternoon are likely in the 3500 to 5500
foot range, having risen some mainly across NorCal and the east
side today due to the afternoon surface heating we've seen.
Further west, at 130 West Longitude, a vigorous low pressure
system is chugging toward us. This low, which is packing 500MB
temperatures of -30C or lower at it's center, has been resulting
in some lightning out near 130W in the Pacific Ocean this
afternoon. We've, therefore, added a slight possibility of
thunderstorms to the coastal waters forecast south of Coos Bay and
mainly along the coast south of Cape Blanco for this evening as
this low moves in.
Winter weather advisories have also been issued for portions of
Josephine, eastern Curry, and western Siskiyou counties for 7 PM
PST this evening to 10 AM PST Saturday morning for elevations
above 2500 feet. While we have fairly high confidence that snow
accumulations will be above 2500 feet, the convective, moderate
to heavy precipitation expected with the low tonight into early
Saturday morning could cause snow to mix in down to as low as 1500
feet. Also, since those areas are locations where snow levels
tend to be more wiley than other areas, we'll be keeping a close
eye on how the low pressure system evolves. If the low were to
make it a bit further inland or track a bit further north, impacts
would be greater. All in all for other areas, we'll get some
generally light to locally moderate snow amounts above 2500 to
3000 foot elevations. Thus, if you are traveling tonight into
Saturday at those elevations, be prepared to encounter some snow
showers.
Saturday night through Monday morning a couple of weak fronts will
brush NW portions of the area, mainly the Cascades, coast, and
Umpqua Basin. Precipitation amounts will be light and we'll have
periods of low clouds and fog across the valleys. ~BTL
.LONG TERM...Mon 22 Feb through Fri 26 Feb 2021.
A long wave ridge will remain in place over the North Pacific
through the extended period, although it will retrograde slowly
Thursday into Friday. Short waves moving over the ridge will flatten
it a bit, then the short waves will dive into the Pacific northwest,
eventually digging troughs into the intermountain states.
The extended period will start off between waves with quasizonal
upper level flow over the area. There will be some light shower
activity initially, mostly on the west side.
A short wave riding over the ridge will move onshore Monday night.
The associated front will move onshore Monday evening. This will
bring precipitation to the area Monday afternoon into Tuesday, but
given that it will be induced by a short wave in northwest flow, it
will not amount to much as precipitation events go. Snow levels will
initially be quite high, 6000 to 7000 feet. They will fall to 2500
to 4500 feet Tuesday morning.
The ridge will build back in fairly strongly behind the trough,
turning the flow aloft to the northwest Tuesday. It will be mostly
dry Tuesday afternoon through Wednesday evening, but light showers
may drop a few hundredths of an inch here and there, mostly over the
Cascades and Coast Range. Snow levels will continue to drop down to
around 1000 feet Wednesday morning.
The ridge will weaken Wednesday night as the next overriding trough
approaches the area. The associated front will move onshore late
Wednesday night, followed by the trough Thursday. This will bring
the most widespread precipitation of the extended period, but
amounts will still be light. Snow levels will start off 1500 to 2500
feet Thursday morning, rising to 2500 to 3500 feet Thursday
afternoon.
The trough will move onshore Thursday night. Post-frontal showers
will persist through Friday night, but will gradually diminish. Snow
levels will drop down to 1500 to 2500 feet Friday morning, rising to
2500 to 3500 feet Friday afternoon, then back down to 1500 to 2500
feet Friday night.
In the wake of the trough, the ridge will return along with
northwest flow aloft over the area.
&&
.AVIATION...For the 19/18Z TAF Cycle...West of the Cascades...Areas
of MVFR/IFR cigs/vsbys in showers, low clouds, and fog will clear to
VFR this afternoon, but higher terrain will remain obscured. The
lower conditions will return this evening, persisting into Saturday
morning before clearing to VFR by Saturday afternoon. From the
Cascades east...Areas of MVFR cigs will clear to VFR by this
afternoon, but areas of higher terrain will remain obscured. There
will also be local IFR cigs/vsbys in snow showers. Areas of MVFR
cigs will return tonight, persisting into Saturday morning before
clearing to VFR by late Saturday morning.
&&
.MARINE...Updated 115 PM PST Friday 19 Feb 2021...Winds will shift
southwest then south to southwest as low pressure tracks over the
southern waters this evening and moves onshore into northern
California early Saturday morning. On the backside of the low
pressure, strong northerly winds will quickly develop. At times
early Saturday morning, some gusts could approach Gale force, but
should be isolated in the outer waters beyond roughly 40 NM. Do not
anticipate needing a Gale warning because of the brief and
isolated nature of this potential.
Seas will stay high and hazardous to small craft at 10 to 11 feet
with a period of 13 seconds into tonight. The period of the
northwest swell will be decreasing to between 11-12 seconds Saturday
afternoon. Winds have trended stronger, causing more wind wave than
originally expected. This has caused wave predictions up to 18 feet
in the outer southern waters Saturday morning. Have issued a
Hazardous seas warning for the whole of zone 376, but the highest
confidence for Hazardous seas is beyond 30 NM and south of Cape
Sebastian.
Seas will diminish fairly quickly as winds lower Saturday
afternoon, but they will still remain steep until late Saturday
night. A lowering northwest swell will dominate the waters
through Sunday night. Monday morning another front and new
northwest swell will enter the waters, causing seas to increase
again. -Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Small Craft Advisory until 4 PM PST Sunday for ORZ021.
Small Craft Advisory until 4 AM PST Sunday for ORZ022.
Winter Weather Advisory from 7 PM this evening to 10 AM PST
Saturday above 2500 feet in the for ORZ024.
CA...Winter Weather Advisory from 7 PM this evening to 10 AM PST
Saturday above 2500 feet in the for CAZ080.
Pacific Coastal Waters...
- Small Craft Advisory until 4 PM PST Sunday for PZZ350-356-370.
- Small Craft Advisory until 1 AM PST Saturday for PZZ376.
- Hazardous Seas Warning from 1 AM to 1 PM PST Saturday for
PZZ376.
BTL/JRS/MBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 4:51 PM PST | Special Marine Warning | MFR | 114 min | |
| Feb 19, 7:59 PM PST | Gale Warning | MFR | 8 hr |
Nearby
Special Marine Warnings in Oregon, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.